Common Side Effects of Anti-Tuberculosis (TB) Medicines

Tuberculosis (TB) is an endemic infection in India caused by a bacteria known as Mycobacterium Tuberculosis. India still has approximately 30 % of global tuberculosis (TB) patients. Tuberculosis (TB) is very common in children in India. Although tuberculosis (TB) medicines are very effective and safe there can be a few side effects. In this blog we shall discuss the common minor side effects and some serious side effects of tuberculosis (TB) medicines.

How do we treat Tuberculosis (TB)?
Tuberculosis (TB) is treated with a combination of anti-TB medicines. The four medicines used for treatment of Tuberculosis (TB) are Rifampicin, Isoniazid, Pyrazinamide and Ethambutol. The treatment consists of an initial phase of two months where all the above four medicines are used followed by a continuation phase where three medicines are used for a period of six months (all medicines except pyrazinamide).

 Side Effects of Anti-Tuberculosis (TB) Medicines

What are the common MINOR or NON-SERIOUS side effects of Tuberculosis (TB) medicines?
The most common minor side effect of tuberculosis (TB) medicines is orange coloured urine, saliva and tears. This happens as the medicine rifampicin passes through the urine. This discoloration continues during the entire treatment and is of no concern. Minor hair loss can happen during treatment and improves during the course. Other common side effects are acne, itching and redness of the skin but is usually self-limited. Fatigue, difficulties concentrating, irritability and mood swings are common issues but are usually self-limiting.

What are the SERIOUS side effects of Tuberculosis (TB) medicines?
Tuberculosis (TB) medicines can sometimes lead to serious side effects. These side effects need to be watched for and reported to the treating physician. The most common serious side effect is hepatitis. Hepatitis secondary to tuberculosis (TB) medicines happen due to Rifampicin, Isoniazid, Pyrazinamide. The liver enzymes and bilirubin get raised leading to vomiting. Tuberculosis (TB) needs to be withheld and later started gradually. Joint pain and swellings can happen due to pyrazinamide. This happens due to increased uric acid in blood. Skin rashes can happen due to multiple tuberculosis (TB) medicines. Some minor rashes settle with anti-allergy medicines but some rashes can be serious and need withdrawl of the drugs. Occasionally, tuberculosis (TB) medicines can lead to severe allergy reactions called anaphylaxis.

In case your child is having any side effects of tuberculosis (TB) medicines you need to get in touch with a child pulmonologist or tuberculosis specialist for proper management.

Leave a Reply

Your email address will not be published. Required fields are marked *